"According to a report in the Feb. 7 issue of The New England Journal of Medicine, doctors have observed that two multiple sclerosis patients developed malignant melanoma, a deadly form of skin cancer, soon after starting treatment with Tysabri (Natalizumab).
A 46-year-old woman with multiple sclerosis had a mole on a shoulder for a long time. As soon as she was administered the first dose of Tysabri, there was a rapid change in the mole. It developed into malignant melanoma with metastatic spread to her regional lymph nodes.
Another 45-year-old woman had a mole on the back of her eye and had it monitored by doctors since 1999. It was found to be stable all along until she was given several infusions of Tysabri recently. The mole grew in size, shape and pigment and was identified as ocular melanoma. This woman however has a family history of melanoma.
Timothy K. Vartanian, MD, PhD, chief of the multiple sclerosis division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School is of the opinion that Tysabri could have triggered melanoma in the two patients with multiple sclerosis. Vartanian and colleagues report the two cases in a letter to the Feb. 7 issue of The New England Journal of Medicine."